Cholestyramine washout following Leflunamide

Hi, I'm new to the site; diagnosed with RA in January, hands and wrists badly affected with pain, and my left hand contorting rather. I am a nurse, but have been off sick since March, My consultant started me on oral Methotrexate, but after 2 weeks my liver function tests were so abnormal I had to stop; plus constant nausea, fatigue etc!I converted to injections of MTX, but another 2 weeks, and my LFT was even higher. Plus, feeling even more unwell. On to Sulfasalazine, 3 weeks and my liver was showing real signs of damage (feeling even worse!) So on to Leflunamide; 3 weeks, and my blood tests were better, but my blood pressure was 225/120, very, very scary. Given Cholestyramine sachets to wash out the Leflunamide, 2x3 times a day for 11 days. They were foul, caused constant nausea and diarrhoea, plus blood pressure still frighteningly high, even with added meds to try and bring it down.

My question is, I am now 5 weeks on from finishing the Cholestyramine, am on no RA drugs at all (they haven't worked out the next plan) so pain is a real problem, but still have once or twice daily bouts of nausea and diarrhoea and feel so unwell with this. My blood results are better, but would love to know whether this is going to stop anytime soon. If anyone can give me any advice, I would so welcome it!

15 Replies
oldestnewest

Sorry to hear what an awful time you've had. How much MTX did you start on?

Reply

Really sorry to hear about all your side effects.

Has the Rheuma mentioned Biologics yet?

Reply

So sorry you are having so much trouble with your meds. You should have been given some type of pain meds, I take Zaldiar (tramadol & paracetomol mix) - high dosage codeine stopped working. Have they tried Prednisone (cortoid)? I am currently on my 4th Biologic (Rituximab) as, like you, I seem to have problems with a lot of meds I have to change quite often. Not sure what comes after this med! I hope they are able to help you soon. xo

1 like
Reply

5 weeks is quite a long time, poor you. Have you talked to your GP to rule out other reasons - like an infection?

Reply

Sorry to hear what a difficult time you've had and all unpleasant side effects with no benefits. I've tried all of those drugs and luckily had some benefit from some and no serious liver reactions. However, none worked like the biologic Enbrel which I started 10 months ago. It is a world away from the other drugs I tried. I wonder if your liver is able to tolerate that? It's worth a try. I hope your consultant can help you with a treatment that you can tolerate. Good luck!

Reply

I'm so sorry for your pain. Have they checked for Celiac and/or inflammatory foods?

Reply

Thank you all for your replies. Heard from the rheumy nurse today that biologics are the next step; have to wait for an appt from the consultant to start that. Am somewhat apprehensive due to the dire side-effects of everything I've tried so far! Still having problems with nausea and diarrhoea, have done tests etc but all clear, I can only put it down to the Cholestyramine. Hope it goes off soon. Has anyone had to take early retirement due to this condition? I'm 62; obviously, because my hands are affected, can't do hands-on nursing any more (I'm a palliative care nurse), and the longer this goes on, the less chance of getting back to work there seems to be! Thanks.

Reply

Hi Jinny ,

I am sorry to hear you are having a hard time.

I was Diagnosed w/RA a few years ago and am now to the point of needing more than Diclofenac.

I recently started Methotrexate Oral as well , and am now about 4 weeks in , and having Nausea and Fatigue , and I am wondering what would be the next step as well , especially since not many of the Bio Logic's are affordable even with Insurance , and the Good RX Site and to get help with it to my knowledge they want to know how much you make and the amount I make shows I can somewhat afford it , but with other bills and what not and recent Car Repairs I can't do $500.00 a Month

Reply

Let me know if you find anything that works:)

Reply

Hi Shell; fortunately for me, I live in the UK, so the NHS will pick up the bill; I believe it's around £10.000 a year. I am finding the RA difficult enough to deal with, but the drugs to try and treat it have been even worse. The Methotrexate shot my liver to pieces, and I had to wait a long time for it to recover before I dare try anything else. I am on Buprenorphine patches for pain, with oral Paracetomol. The worst part, surely is the fatigue; I can't believe how washed out I am all the time! It's rotten isn't it?

Reply

Sorry about that.(

It is difficult however I think w/this site we can encourage one another by reaching out to those that understand.

Reply

That was what drove me to look on the internet for a site, I feel so alone in this!

Reply

Assuredly you are not alone Jinny, however I feel like that at times too.:)

Reply

Have you asked your Rhumy clinic if you can have Steroid injection. I have had severe allergies to drugs but steroids work for me. Also are the consideRing biosimilar drugs for you. They are expensive but I have eventually been given one that is working. It's called Humira. You may have to push it though because of price on NHS. You are qualified to have it if you have failed on two other drugs. ie Sulfasalazine and luflonomide. Hope this helps. Don't accept pain keep telling them you will get better. Took 18 months for me. Still some bad days when I overdo it.

Reply

Thanks for that; yes, has depot steroid injection, which didn't really help, but a course of oral prednisolone helped with the pain and swelling. Heard today that I have an appt with my consultant on August 8th to star biologic drugs, so putting lots of hope in that, watch this space!

Reply

You may also like...